HEARING TIPS

Some Medications That Commonly Cause Hearing Loss

Medications that cause hearing loss and tinnitus.

It’s natural to look at the side effects of a medication when you start taking it. Will it cause you to get a dry mouth or cause you to get nauseous? What may not occur to you is that some medications have a more extreme side effect – they can potentially cause loss of hearing. Ototoxicity is the term medical professionals give to this condition. Ear poisoning is what ototoxicity breaks down to.

It’s not completely clear how many drugs lead to this problem, but there are at least 130 ototoxic medications on record. Which ones should you watch out for and why?

Some Facts About Ototoxicity

How does a pill go from your stomach to reap havoc in your ears? these drugs can damage your hearing in three different places:

  • The vestibule of the ear – This is the part of the ear that sits in the center of the labyrinth that makes up the cochlea. It helps manage balance. Vestibulotoxicity drugs can cause you to get dizzy or feel like the room is spinning.
  • The stria vascularis – Located in the cochlea, the stria vascularis generates endolymph, the fluid in the inner ear. Too much or too little endolymph has a considerable impact on both hearing and balance.
  • The cochlea – That’s the seashell-shaped element of the inner ear that takes sound and converts it into an electrical message the brain can understand. Damage to the cochlea impacts the range of sound you can hear, commonly starting with high frequencies then escalating to include lower ones.

Tinnitus is caused by some drugs while others cause hearing loss. If you hear phantom sounds, that could be tinnitus and it commonly shows up as:

  • A windy sound
  • Ringing
  • Thumping
  • Popping

Usually, the tinnitus stops when you quit taking the medication. However, permanent hearing loss can be caused by some of these drugs.

What is The Risk Level For Each Drug?

You may be surprised by the list of drugs which can cause temporary or permanent hearing loss. You probably take some of these drugs when you are in pain and you might have some of them in your medicine cabinet right now.

At the top of the list for ototoxic drugs are over-the-counter pain relievers such as:

  • Ibuprofen
  • Naproxen

You can add to this list salicylates that you may know better as aspirin. The hearing issues caused by these medications are usually correctable when you stop taking them.

Coming in a close second for well known ototoxic drugs are antibiotics. Not all antibiotics are ototoxic, however. You may have heard of some of these that aren’t:

  • Vancomycin
  • Erythromycin
  • Gentamycin

After you stop taking the antibiotics the issue disappears like with painkillers. The common list of other drugs include:

  • Quinidine
  • Chloroquine
  • Quinine

Compounds That Cause Tinnitus

Edecrin

  • Caffeine
  • Tonic water
  • Nicotine
  • Marijuana

Each and every time you enjoy your coffee in the morning, you are subjecting your body to something that may cause your ears to ring. The good news is it will clear up once the drug is out of your system. Some drugs, ironically, that doctors prescribe to treat tinnitus are actually on the list of offenders.

  • Lidocaine
  • Amitriptyline
  • Prednisone

The prescribed dosage should be less than what triggers ringing, though.

What Are the Symptoms of Ototoxicity?

The signs or symptoms of tinnitus differ depending on your ear health and what medication you get. Slightly irritating to totally incapacitating is the things you can typically be anticipating.

Be on guard for:

  • Blurring vision
  • Difficulty walking
  • Tinnitus
  • Poor balance
  • Vomiting
  • Hearing loss on one or both sides

If you have any of these symptoms after taking a medication even if it’s an over-the-counter herbal supplement, you should get in touch with your doctor.

Should you still take your medication even you notice the symptoms of ototoxicity. You should always take what your doctor tells you to. These symptoms are only temporary so keep that in mind. Keep yourself informed by always asking your doctor about the possible side effects of a medication and don’t be reluctant to ask about ototoxicity. You should also make an appointment with a hearing care professional to have a hearing test.

Why wait? You don't have to live with hearing loss. Call Us Today